MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.7MM SHORT DRILL {} BIT W/QC; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 2.7MM SHORT DRILL {} BIT W/QC; PLATE, FIXATION, BONE
Model Number 71173502
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr procedure, while drilling the 2.7mm short drill {} bit w/qc broke inside the patient.Surgeon decided to leave the piece inside as it was difficult to remove.Surgery was resumed, without any delay, with a smith and nephew back-up device.No further complications reported.
 
Additional Manufacturer Narrative
H6: health effect - impact code.Section h3, h6: the device was not returned for evaluation.The shipping information was provided and several attempts to locate the device were performed.The tracking number provided shows the device was picked up in china and delivered in germany; shipper was asked if tracking number was correct but no response was received from shipper, therefore this case will be handled as no product return.If the device or new information is received, this complaint will be re-opened.However, the photograph was reviewed, and revealed that the device is broken.The clinical/medical investigation concluded that, this case reports, the short drill bit broke inside the patient during drilling in a total hip replacement surgery.Per case details, the surgeon decided the broken piece was difficult to remove and was not recovered from the patient.The material composition for the drill bit is 17-4 ph stainless steel.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported short drill bit breakage could not be determined.The short drill bits are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 24 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use file is not applicable for this instrument.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the shipping information was provided and all efforts were made to locate the device, however the subject device was not made available to the designated complaint unit and thus a physical product evaluation could not be performed.However, the photograph was reviewed, and revealed that the device is broken.The clinical/medical investigation concluded that, this case reports, the short drill bit broke inside the patient during drilling in a total hip replacement surgery.Per case details, the surgeon decided the broken piece was difficult to remove and was not recovered from the patient.The material composition for the drill bit is 17-4 ph stainless steel.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported short drill bit breakage could not be determined.The short drill bits are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 24 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.7MM SHORT DRILL {} BIT W/QC
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14638823
Report Number1020279-2022-02813
Device Sequence Number20059836
Product Code HRS
UDI-Device Identifier03596010519702
UDI-Public03596010519702
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173502
Device Catalogue Number71173502
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2022
Supplement Date Received by Manufacturer01/26/2023
06/08/2023
Initial Report FDA Received Date06/08/2022
Supplement Report FDA Received Date02/01/2023
06/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexFemale
Patient Weight52 KG